MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3838C200TU
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Ischemia (1942); Occlusion (1984)
Date of Event 05/10/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant stent graft system was implanted in a patient for the endovascular treatment of a 7 cm in diameter thoracic aortic aneurysm.It was reported that the patient presented emergently with dead bowel.The ct revealed that the thoracic aorta was clotted within the valiant stent graft.An open repair was attempted but the patient expired.Per the physician, the cause of the event was related to the patient¿s anatomy and the occlusion/clot may have started at the bend of the valiant stent graft.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Film review the cause of the stent graft occlusion leading to the ischemia and patient death could not be determined from the films provided.The anatomy at implant is unknown, films during the implant were not available for review, and the blood flow dynamics could not be assessed from the ct¿s provided.Review of ct¿s from 3 weeks post-implant revealed that 2 valiant stent grafts had been implanted in the patient.The proximal device was positioned just caudal to the lsa and extended across the arch into the descending thoracic.The distal device was positioned overlapping the proximal device ~6cm, and extended into the descending thoracic to ~6cm above the celiac artery.Beginning just past the lsa significant thrombus was seen within the proximal device, and the stent graft was 100% occluded near the base of the arch at the top of the taa, at the overlap junction between the 2 devices.The occlusion extended to the distal end of the devices, and no contrast was seen within the aorta distal to the devices.The proximal device was gradually angulated across the arch ~100° (a-p) from the proximal to the distal end, and the distal device was essentially straight; however, no stent graft kinks were observed.Significant stent graft expansion was observed just past the arch at the start of the taa, near the area where total stent graft occlusion was observed.Within the proximal seal, the stent graft od ranged from 27 ¿ 31mm (23 ¿ 26mm id), and within the taa and overlapping components, the od/id ranged from ~42 ¿ 39mm od (37 ¿ 34mm id).It is unclear if this abrupt expansion in diameter may have caused blood flow disturbances which then contributed to the thrombus and eventual occlusion.The occlusion may also have been caused by a patient condition such as poor distal runoff, an unknown coagulopathy that is now presenting, or a previous history of pad.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6608418
Report Number2953200-2017-00903
Device Sequence Number11748
Product Code MIH
UDI-Device Identifier00643169346550
UDI-Public00643169346550
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Model NumberVAMF3838C200TU
Device Catalogue NumberVAMF3838C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2017
Initial Date Received by Manufacturer 05/10/2017
Supplement Date Received by Manufacturer05/10/2017
09/01/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date09/07/2017
09/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age63 YR